Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 133, NWS Austin/San Antonio, TX

May 28, 2017Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 28, 2017, 2:53 PM CDT for Edwards County, Real County, Texas. It was in force for 82 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 2:53 PM CDT (19:53 UTC)
Expired
May 28, 2017, 4:15 PM CDT
In force
82 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 88 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:55 PM CDTHAIL 312 Ene Rocksprings, TXHAIL RANGING FROM NICKEL TO TEA CUP SIZE.
May 28, 3:58 PM CDTHAIL 1.7512 Nne Barksdale, TXCOCORAHS OBSERVER REPORTED GOLF BALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 7.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS54 KEWX 281953
SVREWX
TXC137-385-282115-
/O.NEW.KEWX.SV.W.0133.170528T1953Z-170528T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
253 PM CDT SUN MAY 28 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Eastern Edwards County in south central Texas...
  Real County in south central Texas...

* Until 415 PM CDT

* At 253 PM CDT, a severe thunderstorm was located 7 miles north of
  Vance, or 14 miles southeast of Rocksprings, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Leakey, Camp Wood, Tuff, Barksdale, Rio Frio, Vance, Prade Ranch
  and Devils Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3008 9976 3007 9969 2991 9969 2991 9966
      2975 9966 2962 9974 2962 10015 3018 10010
      3018 9975
TIME...MOT...LOC 1953Z 250DEG 3KT 2992 10000 

HAIL...1.25IN
WIND...60MPH
 
$$

HAMPSHIRE
2 follow-up statements
345 
WWUS54 KEWX 282020
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
320 PM CDT SUN MAY 28 2017

TXC137-385-282115-
/O.CON.KEWX.SV.W.0133.000000T0000Z-170528T2115Z/
Edwards TX-Real TX-
320 PM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN EDWARDS AND REAL COUNTIES...

At 320 PM CDT, a severe thunderstorm was located 8 miles north of
Vance, or 15 miles southeast of Rocksprings, and is nearly
stationary.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Leakey, Camp Wood, Tuff, Barksdale, Rio Frio, Vance, Prade Ranch and
Devils Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3008 9976 3007 9969 2991 9969 2991 9966
      2975 9966 2962 9974 2962 10015 3018 10010
      3018 9975
TIME...MOT...LOC 2020Z 250DEG 3KT 2993 9998 

HAIL...1.50IN
WIND...60MPH
 
$$

HAMPSHIRE
042 
WWUS54 KEWX 282042
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
342 PM CDT SUN MAY 28 2017

TXC137-385-282115-
/O.CON.KEWX.SV.W.0133.000000T0000Z-170528T2115Z/
Edwards TX-Real TX-
342 PM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN EDWARDS AND REAL COUNTIES...

At 342 PM CDT, a severe thunderstorm was located 8 miles northeast of
Vance, or 15 miles northwest of Leakey, moving east at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Leakey, Camp Wood, Tuff, Barksdale, Rio Frio, Vance, Prade Ranch and
Devils Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3008 9976 3007 9969 2991 9969 2991 9966
      2975 9966 2962 9974 2962 10015 3018 10010
      3018 9975
TIME...MOT...LOC 2042Z 258DEG 8KT 2990 9992 

HAIL...1.75IN
WIND...60MPH
 
$$

HAMPSHIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:50 PM CDT, 3 minutes earlier.

Area forecast discussion, May 28, 2:50 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
250 PM CDT Sun May 28 2017

.SHORT TERM (Tonight through Monday Night)...
Upper air analysis this morning showed west-southwesterly flow over
TX with a trough from central Canada to the Four Corners. At the
surface, a cold front was moving into our northwestern counties.
Winds ahead of the front were from the east to southeast and dewpoint
temperatures were in the lower to middle 70s. The upper level trough
will move across TX during this period. With the upper flow nearly
parallel to the front, it will move slowly through the area tonight
and Monday. This will mean showers and thunderstorms will be likely
tonight and Monday. At the start of the period, model soundings show
CAPE around 4000 j/kg, but with 0-6 km wind shear only 20-30 kts.
This could produce strong to severe thunderstorms with large hail as
the mostly likely threat this evening. Atmosphere is fairly uniform
across the CWA, so where storms are worst will depend on how things
develop with small scale features that are not well resolved now.
Storms should weaken below severe strength by midnight. Expect
convection to continue overnight and during the day Monday. Monday
night chances will decrease with slight to low chance POPs.

&&

.LONG TERM (Tuesday through Sunday)...
The pattern will remain unsettled through the week with west-
southwesterly flow aloft. A series of short wave troughs will move
through the pattern bringing chances for convection. Wednesday night
and Thursday a stronger short wave will bring a better chance for
showers and thunderstorms and some higher rainfall totals. The
overall pattern will change little toward the end of the period and
low chances for convection will remain in the forecast until the end
of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  82  67  85  68 /  70  50  30  40  30
Austin Bergstrom Intl Airport  69  81  66  85  67 /  70  50  30  40  30
New Braunfels Muni Airport     70  80  66  84  68 /  70  60  30  40  30
Burnet Muni Airport            67  80  65  83  66 /  60  40  20  30  30
Del Rio Intl Airport           70  84  69  84  70 /  60  30  30  30  40
Georgetown Muni Airport        68  81  65  83  67 /  70  40  30  40  30
Hondo Muni Airport             69  83  68  86  68 /  70  40  30  40  30
San Marcos Muni Airport        70  80  66  85  68 /  70  60  30  40  30
La Grange - Fayette Regional   71  81  68  85  69 /  70  70  30  40  30
San Antonio Intl Airport       70  82  68  85  70 /  70  50  30  40  30
Stinson Muni Airport           72  80  69  84  70 /  70  50  30  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...05
Public Service/Data Collection...33
Hazardous weather outlook, May 28, 4:37 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
437 AM CDT Sun May 28 2017

TXZ171>173-183>194-202>209-217>225-228-291100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
437 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for South-Central Texas.

.DAY ONE...Today And Tonight.

Scattered showers and thunderstorms are expected this afternoon
and tonight. Strong to severe storms are possible along with
locally heavy rainfall. Main threats will be large hail and
damaging winds. Heavy rainfall from the storms may cause localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rounds of thunderstorms are forecast Monday through Saturday.
Strong storms and locally heavy rains are possible through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 28, 2:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
243 PM CDT SUN MAY 28 2017

TXZ184-185-282030-
Edwards TX-Real TX-
243 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS AND CENTRAL REAL
COUNTIES UNTIL 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Vance, or 14 miles southeast of Rocksprings, moving
east at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Vance and Prade Ranch.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2982 10007 3000 10011 3006 9979 2979 9977
TIME...MOT...LOC 1943Z 265DEG 7KT 2992 10000

HAMPSHIRE

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:05 AM CDTSpecial Weather StatementEWXBurnet40 min
May 28, 2:43 PM CDTSpecial Weather StatementEWXReal47 min
May 28, 3:13 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde77 min
May 28, 3:25 PM CDTFlash Flood WarningEWXEdwards, Kinney, Real, Val Verde4 hr
May 28, 3:57 PM CDTSevere Thunderstorm WarningEWXKerr78 min
May 28, 4:12 PM CDTSpecial Weather StatementEWXGillespie48 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningEWXEdwards, Real78 min
May 28, 4:31 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde74 min
May 28, 4:48 PM CDTSpecial Weather StatementEWXBurnet42 min
May 28, 4:51 PM CDTAreal Flood AdvisoryEWXKerr, Real3 hr
May 28, 4:54 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie47 min
May 28, 4:57 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson46 min
May 28, 5:05 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie3 hr
May 28, 5:19 PM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
May 28, 5:29 PM CDTSevere Thunderstorm WarningEWXBandera, Real31 min
May 28, 5:33 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real, Uvalde3 hr
May 28, 5:40 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde80 min
May 28, 5:41 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde79 min
May 28, 5:42 PM CDTFlash Flood WarningEWXBlanco, Burnet, Gillespie, Kerr4 hr
May 28, 5:56 PM CDTAreal Flood AdvisoryEWXKinney, Val Verde3 hr
May 28, 5:59 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
May 28, 6:09 PM CDTSpecial Weather StatementEWXKerr51 min
May 28, 6:12 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson48 min
May 28, 6:28 PM CDTSevere Thunderstorm WarningEWXBandera, Kendall, Kerr62 min
May 28, 6:36 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala69 min
May 28, 6:44 PM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde4 hr
May 28, 6:58 PM CDTSpecial Weather StatementEWXDimmit47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.